Arkansas, 2003

Flash Flood in Arkansas, May 14, 2003

May 14, 2003 · NWS MEG · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 14, 1:36 AM CST, 54 minutes earlier.

Area forecast discussion, May 14, 1:36 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
236 AM CDT WED MAY 14 2003

WHAT A DIFFERENCE 24 HOURS CAN MAKE IN THE WEATHER...THE QUIET
WEATHER OF LAST NIGHT HAS TURNED TO LIGHTNING AND THUNDER THIS
MORNING. COMPLEX OF THUNDERSTORMS INITIATED OVER SOUTHEASTERN MO AND
NORTHEAST ARKANSAS TUESDAY EVENING...AND IS CONTINUING TO INCREASE
EARLY THIS MORNING AS IT SLIDES SOUTHEASTWARD. MAINLY SOME HEAVY
RAIN...LOTS OF LIGHTNING AND THUNDER...AND POSSIBLY ISOLATED LARGE
HAIL. GFS DID A GOOD JOB OF PREDICTING IN EARLIER RUN...AND LATEST
RUN INDICATES THIS DEVELOPING MCS WILL LIKELY BE SOUTHEAST OF OUR
CWA BY 12Z. HOWEVER...WE ARE NOT DONE WITH THUNDERSTORMS FOR THE
DAY. MODELS INDICATE ATMOSPHERE BECOMING VERY UNSTABLE BY THIS
AFTERNOON WITH CAPES BETWEEN 2000 AND 3000 J/KG. IN ADDITION...
MOISTURE WILL BE ON THE INCREASE WITH SURFACE DEWPOINTS CLIMBING
INTO THE 60S. MESOSCALE SURFACE BOUNDARIES FROM THIS MORNINGS
CONVECTION WILL INTERACT WITH THESE INGREDIENTS TO SET OFF MORE
THUNDERSTORMS. IN ADDITION...GFS SHOWS WEAK SHORT WAVES IN WEST-
NORTHWEST FLOW APPROACHING OUR AREA FROM THE NORTHWEST BY THIS
AFTERNOON. THUNDERSTORM COMPLEX NOTED OVER OK THIS MORNING IS
EXPECTED TO CONTINUE MOVING EAST-SOUTHEASTWARD. ALTHOUGH IT MAY
UNDERGO STAGES OF EVOLUTION...IT PROBABLY WILL AFFECT SOUTHERN
PARTS OF OUR CWA BY THIS AFTERNOON. ALL IN ALL...LIKELY POPS FOR
TODAY LOOKS GOOD AND WILL KEEP IN MENTION OF SEVERE...MAINLY LARGE
HAIL AND DAMAGING STRAIGHT-LINE WINDS. SPC HAS US IN A SLIGHT RISK.

GFS AND MESOETA DISAGREE ON WEATHER FOR THURSDAY. GFS PUSHES A
WEAK COLD FRONT THROUGH OUR CWA TONIGHT FROM THE NORTH FOLLOWED BY
DRIER AIR. HOWEVER...THE MESOETA INDICATES THE FRONT STALLS ACROSS
OUR CWA. THE MESOETA SHOWS HIGH CAPES AND MOISTURE ACROSS OUR CWA
THURSDAY WITH THUNDERSTORMS DEVELOPING ACROSS OUR CWA ALONG THE
FRONT. THINK BEST WAY TO GO IS TO CONTINUE A MENTION OF A CHANCE OF
THUNDERSTORMS IN THE FORECAST FOR THURSDAY.

GFS INDICATES STORMY WEATHER WILL CONTINUE INTO SATURDAY OFF AND ON.
SHOWERS AND THUNDERSTORMS LOOK LIKELY SATURDAY WITH APPROACH OF
STRONG UPPER LEVEL TROUGH AND SURFACE LOW MOVING JUST TO OUR
NORTHWEST. THINK DRIER WEATHER WILL GRADUALLY RETURN SUNDAY WITH
PASSAGE OF COLD FRONT.

PRELIMINARY NUMBERS...
MEM 76/63/82/64/77 74335
MKL 75/60/80/59/76 64334
JBR 75/60/81/60/75 63335
TUP 76/64/82/64/80 75335

.MEG...NONE.
Hazardous weather outlook, May 13, 3:13 PM CST, 11 hours 17 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI
BOOTHEEL.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS THE MISSOURI
BOOTHEEL...NORTHEAST ARKANSAS AND EXTREME NORTHWEST TENNESSEE AS AN
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. LARGE
HAIL...DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAIN THREAT. AN
ISOLATED TORNADO IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE IS FORECAST TO BECOME MOIST AND VERY UNSTABLE ACROSS
THE MIDSOUTH WEDNESDAY. AN UPPER LEVEL DISTURBANCE WILL APPROACH
FROM THE WEST. AS A RESULT...THERE IS A CHANCE OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE AREA WEDNESDAY MORNING AND AGAIN
WEDNESDAY AFTERNOON. LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS AND
AN ISOLATED TORNADO WILL BE THE MAIN THREAT WEDNESDAY MORNING. WITH
LARGE HAIL AND STRAIGHT-LINE WINDS MORE LIKELY WEDNESDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND SATURDAY...SOME
OF THESE STORMS MAY ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND WEDNESDAY...AND
AGAIN FRIDAY OR SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 14, 12:45 AM CST, 1 hour 45 minutes before
ARZ036-TNZ088-140730-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
145 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN AND SHELBY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF CRAWFORDSVILLE
AT 145 AM CDT...MOVING SOUTHEAST AT 35 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING THE CITIES OF
BARTLETT...GERMANTOWN...MARION...TURRELL AND WEST MEMPHIS...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crittenden

When
May 14, 2:30 AM CST to 5:30 AM CST
Where
Crittenden County, Marion
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Several streets were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367264.